Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 31, NWS Raleigh, NC

May 10, 2002Cumberland County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 10, 2002, 4:59 PM EDT for Cumberland County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2002, 4:59 PM EDT (20:59 UTC)
Expired
May 10, 2002, 5:30 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Cumberland County, NC

The radar

The Raleigh/Durham radar (KRAX), 75 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 2:45 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 102059
SVRRAH
NCC051-102130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
457 PM EDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CUMBERLAND COUNTY IN NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 457 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF CEDAR CREEK...OR ABOUT 10 MILES
  SOUTH OF FAYETTEVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CEDAR CREEK AT 505 PM EDT

THE MAIN SEVERE WEATHER THREAT IS STRONG AND GUSTY WINDS. SOME DAMAGE 
MAY OCCUR SUCH AS DOWNED TREES AND POWER LINES. THE STORM MAY ALSO 
PRODUCE HAIL IN SOME AREAS. FOR YOUR PROTECTION...GO INDOORS UNTIL THE 
STORM PASSES.

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:05 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 10, 2:05 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT FRI MAY 10 2002

CURRENT TRENDS AND ANALYSIS SUGGEST THAT ONGOING CONVECTION OVER
NORTHERN SC AND NEAR CLT WILL DISSIPATE AS IT MOVES INTO AN
INCREASINGLY DRIER AND STABLE AIR MASS OVER CENTRAL NC. FLOW IS
DIFFLUENT OVER THE AREA SO NO DEVELOPMENT EXPECTED OVER THE AREA.
HOWEVER REMNANTS OF ADDITIONAL DEVELOPMENT OF SHRAS/TSTMS OVER NRN
GA/SC COULD CROSS OUR SOUTHERN COUNTIES LATER THIS EVENING. WILL
KEEP THE SLIGHT CHANCE ACROSS THE SOUTH THROUGH THE EVENING. LOW
TEMPS IN THE MID/UPPER 50S.

SURFACE HIGH OVER OHIO VALLEY WILL PROGRESS EAST TONIGHT AND RIDGE
INTO NC BEHIND THE SURFACE FRONT. FRONT SHOULD SETTLE ACROSS SC IN
THE EARLY MORNING HOURS. MODELS INDICATE THAT THE 925 FLOW WILL TURN
TO THE EAST AROUND 12Z...BRINGING A LONGER MARINE FETCH. AT THE SAME
TIME THE 850 HIGH SHIFTS EAST OF THE AREA AND SOUTHERLY FLOW
DEVELOPS. THIS RESULTS IN ISENTROPIC LIFT AT 295K AND 300K
LEVELS...BEGINNING IN THE WEST AROUND 12Z AND SPREADING EAST. THE
EFFECT OF THIS WILL LIKELY BE EXTENSIVE CLOUD COVER OVER THE
AREA...BUT WITH NO OTHER LIFTING MECHANISM...PRECIP CHANCES LOOK
SLIM. ALSO...MODEL TRENDS HAVE SHOWN REDUCED LOW LEVEL MOISTURE FROM
PREVIOUS RUNS...RESULTING IN MODEL QPF IN ETA AND AVN BEING CUT IN
HALF. WILL GO WITH SLIGHT CHANCE POPS ACROSS THE NORTH AND LOW
CHANCE ACROSS THE SOUTH...BEGINNING SATURDAY MORNING AND ENDING
SATURDAY EVENING. WILL ALSO REMOVE MENTION OF THUNDER AS THE
BOUNDARY WILL BE WELL SOUTH OF AREA AND 850 DIVERGENCE WILL NOT
SUPPORT ELEVATED CONVECTION. HIGH TEMPS SATURDAY IN THE UPPER 60S NW
TO MID 70S SE.

WITH THE FAST MOVING PARENT HIGH AND LITTLE PRECIP...THE WEDGE WILL
BE SHORT-LIVED. WEDGE WILL DISSIPATE ON SUNDAY MORNING AND A
SOUTHERLY FLOW WILL WARM TEMPS INTO THE LOWER TO MID 80S.

MODAY THROUGH FRIDAY...MEDIUM RANGE MODELS CONTINUE TO INDICATE THE
BEST CHANCE OF RAIN IS LATE MON/MON NIGHT AS UPPER TROUGH AND
ASSOCIATED CHANNELED VORT. LOBE SWINGS ACROSS THE AREA DURING THE
OVERNIGHT HOURS.  HOWEVER PRE-FRONTAL CONVECTION IS QUITE POSSIBLE
MONDAY AFTERNOON GIVEN MOIST AND UNSTABLE BOUNDARY LAYER. THERMAL
RIDGE OVER THE MID-ATLANTIC WILL SUPPORT TEMPS IN THE UPPER 80S TO
AROUND 90...WHICH IS A CATEGORY ABOVE CURRENT FORECAST. NW FLOW
BEHIND THE SYSTEM SHOULD ALLOW DRY CONDITIONS AND BELOW NORMAL TEMPS
THROUGH WEDNESDAY WITH TEMPERATURES MODERATING TO NEAR NORMAL BY
FRIDAY.

.RAH...NONE.

DGS/BL

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.